Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 99, NWS New Orleans, LA

April 30, 2005Amite County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 30, 2005, 2:32 AM CDT for Amite County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2005, 2:32 AM CDT (07:32 UTC)
Expired
Apr 30, 2005, 3:15 AM CDT
In force
43 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Amite County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 7.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2005-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2005-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
522 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 300732
SVRLIX
MSC005-300815-
/O.NEW.KLIX.SV.W.0099.050430T0732Z-050430T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
232 AM CDT SAT APR 30 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AMITE COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 315 AM CDT

* AT 227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES SOUTHWEST OF SMITHDALE...OR ABOUT 7
  MILES NORTH OF LIBERTY...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SMITHDALE BY 240 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3129 9056 3125 9066 3117 9081 3117 9082
      3124 9085 3131 9091 3133 9091 3135 9087
      3135 9056

$$
1 follow-up statement
000 
WWUS54 KLIX 300806
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
300 AM CDT SAT APR 30 2005

MSC005-300815-
/O.CON.KLIX.SV.W.0099.000000T0000Z-050430T0815Z/
AMITE MS-
300 AM CDT SAT APR 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 AM CDT FOR AMITE
COUNTY...

AT 259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
THE STORM THAT PROMPTED THE WARNING HAS MOVED NORTHEAST OF AMITE COUNTY. 
HOWEVER...ADDITIONAL STRONG TO SEVERE STORMS HAVE DEVELOPED OVER SOUTHWEST
AMITE COUNTY. 

THESE STORMS WERE LOCATED 20 MILES SOUTHWEST OF SMITHDALE...OR ABOUT 6
MILES SOUTHWEST OF LIBERTY...MOVING EAST AT 40 MPH. THE MAIN THREAT WILL
BE NICKEL SIZE HAIL AND DAMAGING WINDS. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT SATURDAY MORNING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3129 9056 3125 9066 3117 9081 3117 9082
      3124 9085 3131 9091 3133 9091 3135 9087
      3135 9056

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:15 PM CDT, 11 hours 17 minutes earlier.

Area forecast discussion, Apr 29, 3:15 PM CDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
315 PM CDT FRI APR 29 2005

.DISCUSSION...

STILL SOME QUESTIONS IN THE AIR THIS AFTERNOON...AS MODELS CONTINUE
TO DISAGREE ON FRONTAL POSITION FOR THE WEEKEND...AND INGREDIENTS
FOR CONVECTION TONIGHT INTO TOMORROW COME TOGETHER.  SATELLITE AND
SURFACE TRENDS ARE SHOWING STRONG LLJ ACROSS THE AREA...AND DECENT
MOISTURE ADVECTION TAKING PLACE IN THE LOW-MID LEVELS OF THE
ATMOSPHERE.  EXPECT THIS LLJ TO REMAIN OVER THE REGION INTO THE
EARLY OVERNIGHT HOURS...AS DEEPENING LOW IN TEXAS BEGINS TO EJECT
INTO THE TENNESSEE AND OHIO VALLEYS.  AMPLE MOISTURE AND HEAT
TRANSPORT WILL CONTINUE DUE TO THIS LLJ...AS SHARP FRONTAL BOUNDARY
SLIDES INTO THE CENTRAL GULF REGION.  HOWEVER...IT APPEARS THAT SOME
WEAK CAPPING WILL STILL BE IN PLACE IN THE MID-UPPER LEVELS.  THIS
SHOULD INHIBIT DEVELOPMENT OVER THE AREA UNTIL SOMETIME AFTER
MIDNIGHT.  EXPECT ONLY ISOLATED SEVERE THREAT IN THE AREA...AS BEST
FORCING QUICKLY PULLS TO THE NORTHEAST...AS THE LOW EJECTS INTO THE
TENNESSEE VALLEY.  HOWEVER...WE WILL BE IN A REGION OF GENERAL
ASCENT AS RIGHT ENTRANCE REGION OF 100KT JET STREAK MOVES ACROSS THE
LOWER MISSISSIPPI VALLEY.  EXPECT BOWING SEGMENTS TO BE THE MAIN
THREAT TONIGHT DUE TO DEEP UNIDIRECTIONAL FLOW AND DRY SLOT IN THE
MID TO UPPER LEVELS.

GOING INTO TOMORROW AND TOMORROW NIGHT...HAVE DECIDED TO GO WITH A
BLEND OF THE GFS/NAM.  WILL KEEP FRONT OVER THE NEARSHORE COASTAL
WATERS...WITH HIGHEST POPS OVER THE COASTAL WATERS.
HOWEVER...EXPECT SOME AFTERNOON CONVECTIVE DEVELOPMENT OVER COASTAL
SECTIONS OF LOUISINA...AS LOW LEVEL FORCING AND AMPLE HEAT AND
MOISTURE REMAIN IN THE REGION.  FARTHER TO THE NORTH...STRONGER
SUBSIDENCE AND CAPPING WILL INHIBIT CONVECTIVE DEVELOPMENT IN THE
AFTERNOON AND EVENING HOURS.

SUNDAY AND MONDAY...SURFACE AND UPPER LEVEL RIDGING WILL DOMINATE
THE AREA...WITH STRONG SUBSIDENCE AND WARMER TEMPERATURES.  THE HIGH
WILL BEGIN TO SHIFT TO THE EAST ON TUESDAY...ALLOWING THE FRONTAL
BOUNDARY OVER THE NORTHERN GULF TO SWING BACK ACROSS THE CWA AS A
WARM FRONT.  THIS FRONT WILL STALL OVER THE REGION ON WEDNESDAY...AS
A LOW IN TEXAS SWINGS THROUGH THE NORTHERN GULF OF MEXICO AND STRONG
RIDGING BECOMES ENTRENCHED OVER THE MIDWEST AND GREAT LAKES.  IT
APPEARS THAT A SERIES OF WEAK IMPULSES WILL RIDE ALONG THE FRONT
THROUGH THE WEEKEND.  DUE TO THIS...AM CONCERNED ABOUT HEAVY
RAINFALL POTENTIAL WITH THIS SYSTEM.  WILL LEAVE CHANCE POPS IN
THROUGH SATURDAY...DUE TO OVERALL UNCERTAINTY IN TIMING OF WEAK
IMPULSES.  TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH THE PERIOD
AS OVERALL ZONAL FLOW DOMINATES THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  66  74  50  77 /  50  30  20   0
BTR  68  75  53  79 /  40  30  20   0
MSY  73  77  59  78 /  40  50  30   0
GPT  72  76  56  76 /  50  60  30   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.

&&

32
Hazardous weather outlook, Apr 29, 10:00 PM CDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1000 PM CDT FRI APR 29 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-301100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-LOWER
LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-ST.
JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER
TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
1000 PM CDT FRI APR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...REMAINDER OF TONIGHT

A DEEPENING AREA OF LOW PRESSURE OVER SOUTHEAST ARKANSAS AND
NORTHERN MISSISSIPPI WILL CONTINUE PUSHING INTO THE TENNESSEE VALLEY
TONIGHT. A TRAILING COLD FRONT WILL SLIDE INTO SOUTH MISSISSIPPI AND
SOUTHEAST LOUISIANA AS THIS LOW PULLS EAST. AMPLE WARMTH AND
MOISTURE...COMBINED WITH THE APPROACHING FRONT WILL ALLOW A LINE OF
THUNDERSTORMS TO DEVELOP TONIGHT. A FEW OF THE THUNDERSTORMS COULD
BECOME SEVERE AT TIMES. THE MAIN THREAT FROM THESE THUNDERSTORMS IS
EXPECTED TO BE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL CONTINUE OVER THE
OFFSHORE COASTAL WATERS SATURDAY MORNING...BUT THE THREAT OF
THUNDERSTORMS WILL BE OVER ACROSS SOUTHEAST LOUISIANA AND SOUTH
MISSISSIPPI...AS HIGH PRESSURE BUILDS IN FOR THE WEEKEND. THERE IS
THE POSSIBILITY THAT A FEW WEAK THUNDERSTORMS COULD DEVELOP OVER
COASTAL SECTIONS OF LOUISIANA SUNDAY AFTERNOON...AS THE COLD FRONT
STALLS IN THE COASTAL WATERS.

ANOTHER THREAT OF THUNDERSTORMS WILL RETURN TUESDAY AND WEDNESDAY AS
WARM...MOIST AIR FROM THE GULF OF MEXICO RETURNS TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

8

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 3:28 AM CDTSevere Thunderstorm WarningLIXPike, Walthall47 min
Apr 30, 3:50 AM CDTTornado WarningLIXWalthall25 min
Apr 30, 4:43 AM CDTSevere Thunderstorm WarningLIXPearl River47 min
Apr 30, 5:26 AM CDTSevere Thunderstorm WarningLIXPearl River19 min
Apr 30, 6:31 AM CDTSevere Thunderstorm WarningLIXPearl River29 min
Apr 30, 7:04 AM CDTSevere Thunderstorm WarningLIXPearl River41 min
Apr 30, 7:42 AM CDTSevere Thunderstorm WarningLIXJackson33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.